Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 23, NWS Aberdeen, SD

December 21, 2020Big Stone County, Traverse County, Minnesota; 14 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Dec 21, 2020, 5:23 AM CST for Big Stone County, Traverse County, Minnesota; 14 counties in South Dakota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 5:23 AM CST (11:23 UTC)
Expired
Dec 21, 2020, 2:01 PM CST
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WWUS73 KABR 211123
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
523 AM CST Mon Dec 21 2020

MNZ039-046-SDZ005>008-010-011-017>023-037-211930-
/O.NEW.KABR.WI.Y.0023.201221T1123Z-201221T2100Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, 
Watertown, Milbank, Hayti, Clear Lake, and Miller
523 AM CST Mon Dec 21 2020

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Winds will diminish from west to east late
  this morning through mid afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
897 
WWUS73 KABR 211757 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
1157 AM CST Mon Dec 21 2020

MNZ039-046-SDZ005>008-010-011-017>023-037-212100-
/O.CON.KABR.WI.Y.0023.000000T0000Z-201221T2100Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Ipswich, Webster, Faulkton, Redfield, Clark, 
Watertown, Milbank, Hayti, Clear Lake, and Miller
1157 AM CST Mon Dec 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts over 50 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Mohr
996 
WWUS73 KABR 212001
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
201 PM CST Mon Dec 21 2020

SDZ005-010-220415-
/O.CAN.KABR.WI.Y.0023.000000T0000Z-201221T2100Z/
/O.NEW.KABR.HW.A.0002.201223T0600Z-201224T0000Z/
McPherson-Edmunds-
Including the cities of Eureka and Ipswich
201 PM CST Mon Dec 21 2020

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...
...WIND ADVISORY IS CANCELLED...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...McPherson and Edmunds Counties.

* WHEN...From late Tuesday night through Wednesday afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Snow is also expected for the area early
  Wednesday. Strong winds combined with snow may make travel
  difficult with reduced visibility and slippery road conditions 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MNZ039-046-SDZ006>008-011-017>023-037-212115-
/O.CAN.KABR.WI.Y.0023.000000T0000Z-201221T2100Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Hand-
Including the cities of Wheaton, Ortonville, Aberdeen, Britton, 
Sisseton, Webster, Faulkton, Redfield, Clark, Watertown, Milbank,
Hayti, Clear Lake, and Miller
201 PM CST Mon Dec 21 2020

...WIND ADVISORY IS CANCELLED...

$$

SDZ003-004-009-015-016-033>035-045-048-220415-
/O.NEW.KABR.HW.A.0002.201223T0600Z-201224T0000Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, Pierre, Murdo, and Kennebec
201 PM CST Mon Dec 21 2020 /101 PM MST Mon Dec 21 2020/

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Corson, Campbell, Walworth, Dewey, Potter, Stanley, 
  Sully, Hughes, Jones and Lyman Counties.

* WHEN...From late Tuesday night through Wednesday afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Snow is also expected for the area early
  Wednesday. Strong winds combined with snow may make travel
  difficult with reduced visibility and slippery road conditions 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Connelly

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 21, 4:48 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 21, 4:48 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
448 AM CST Mon Dec 21 2020

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 447 AM CST Mon Dec 21 2020

Breezy northwest winds will continue today as upper trough exits to
the east. Lapse rates will support mixing from a strong jet aloft,
especially along higher elevations like the Coteau. However, suspect
it may be isolated/sporadic like it was yesterday even with the core
of mid level dry air. Winds will diminish by evening as high
pressure briefly builds in. At the same time, ridging will build
back in aloft.

Both the ridge and the winds will support warm temperatures today
and tonight with highs in the upper 30s/40s and lows in the 20s.
Southerly winds pick up early Tuesday across the east on a llj ahead
of an approaching low pressure system. Behind the low, winds will
shift to the northwest and become very gusty again. With the
southerly winds, good mixing, and ridging aloft, Tuesday will be the
warmest day of the week by far and the last warm day for at least a
week. Highs will top out in the 40s in the east to near 60 degrees
in south central SD.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 447 AM CST Mon Dec 21 2020

A strong area of low pressure crossing the region Tuesday night into
Wednesday will be the main forecast challenge.

There is reasonable agreement among models and ensembles with an
area of low pressure and upper level trough crossing the region
Tuesday night through Wednesday. This system will certainly bring
much colder temperatures, gusty northwesterly winds, and the
potential for light accumulating snowfall. Using the 0Z model
solutions, currently have high confidence the region will experience
much colder temperatures Wednesday and Wednesday night. The actual
high on Wednesday will likely occur shortly after midnight, with
temps falling throughout the day, bottoming out in the signal digits
on either side of zero by Thursday morning.

Currently have moderate to high confident the CWA will see gusty
northwesterly winds with gusts possibly exceeding 45 knots Wednesday
morning. Confident with winds is better over central and south
central areas, or where the NAEFS Return Interval is showing one in
ten years winds at 850 mb. Winds should exceed advisory levels,
perhaps reaching high wind criteria Tuesday night/Wed morning.

There is low to moderate confidence with pcpn and potential snowfall
amounts. A majority of the models now support some pcpn as the cold
front pushes across the region. Timing is slightly different, or
offset by 6 hours with some models. Snowfall amounts is still a big
unknown at this time. The GEFS probability of seeing 2 inches of
snow is 30 percent over the far northeastern portion of the CWA, or
the upslope region of the Sisseton Hills. The prob of 1 inch is 15
to 25 percent for areas along and north Highway 14, with a higher
potential over the Sisseton Hills.  Will a half inch of snow and 40
mph sustained winds cause significant travel issues? Or will the
lack of snow cover limit the impacts? Thankfully, the rest of the
period is dry and uneventful at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1133 PM CST Sun Dec 20 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected during the TAF period, with the main
focus on the gusty winds and wind shear over the next 12-18hrs. A
cold front has moved through most of the area and shifted winds
to the northwest. Not a lot of cold air to work with, as seen by
increasing temperatures as winds shifted to the northwest, but do
expect winds to be gusty tonight as cold air gradually moves in
and pressure gradient from a low near the Manitoba/ND/MN border
moves east. With strong winds aloft, will continue to show
45-50kts of LLWS due to the nocturnal inversion. Mixing tomorrow
morning will keep winds up through the morning hours before
gradually diminishing during the afternoon as a weak high
pressure ridge moves through. Did show the mention of a few MVFR
clouds at KATY, as the back edge of the MVFR clouds from the
MN low may swipe that area tomorrow.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...SD
AVIATION...SRF
Hazardous weather outlook, Dec 21, 4:19 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
419 AM CST Mon Dec 21 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
419 AM CST Mon Dec 21 2020 /319 AM MST Mon Dec 21 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A chance of light snow Tuesday night into Wednesday with strong,
gusty northwesterly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:11 PM CSTSpecial Weather StatementABRJones, Lyman94 min
Dec 21, 2:01 PM CSTHigh Wind WatchABRBrown, Buffalo, Campbell, Clark, Corson, Day and 15 more25 hr

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.